Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 177, NWS New Orleans, LA

July 12, 2004Lafourche Parish, Terrebonne Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 12, 2004, 5:17 PM CDT for Lafourche Parish, Terrebonne Parish, Louisiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2004, 5:17 PM CDT (22:17 UTC)
Expired
Jul 12, 2004, 6:00 PM CDT
In force
43 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Lafourche Parish, LA, Terrebonne Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1911 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1911 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 122217
SVRNEW
LAC057-109-122300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
515 PM CDT MON JUL 12 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAFOURCHE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF THIBODAUX
  TERREBONNE PARISH IN SOUTHEAST LOUISIANA

* UNTIL 600 PM CDT

* AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHEAST OF THIBODAUX...MOVING
  SOUTHWEST AT 15 MPH.

THIS IS A DANGEROUS STORM WITH LARGE HAIL AND TORRENTIAL 
RAINFALL...STAY INDOORS AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2962 9108 2977 9094 2992 9077 2987 9062
          2975 9071 2963 9082 2951 9094

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:55 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 12, 3:55 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
355 PM CDT MON JUL 12 2004

.DISCUSSION...
HEAT AND STRONG AFTERNOON AND EVENING THUNDERSTORMS ARE THE MAIN
FORECAST CONCERNS. COVERAGE/RAIN CHANCES OF SHOWERS AND
THUNDERSTORMS HAS BEEN HIGHER THAN EXPECTED SEVERAL DAYS THE LAST
WEEK. THE RAIN HAS BROKEN THE OTHERWISE TYPICALLY OPPRESSIVE HEAT OF
SUMMER. WATER VAPOR LOOPS SHOW A WELL DEFINED UPPER LEVEL VORT MAX
MOVING SOUTH INTO SOUTHEAST MS. THIS UPPER LEVEL FEATURE COMBINED
WITH 1.75 TO 2 INCH PRECIPITABLE WATER/PW/ HAS ALLOWED FOR SCATTERED
CONVECTION OVER MUCH OF THE CENTRAL AND SOUTHERN ZONES DESPITE THE
LACK OF THE TYPICAL SEA BREEZES.

THE 500 MB PATTERN WILL FEATURE AN UPPER HIGH OVER THE ROCKIES WITH
A RIDGE AXIS EXTENDING SOUTHEAST INTO THE CENTRAL GULF COAST REGION
OR THE NORTHWEST GULF THROUGH SATURDAY. THE GFS/ETA INDICATES
ANOTHER VORT MAX WILL MOVE SOUTH AROUND THE PERIPHERY OF THE RIDGE
ACROSS NORTHERN MS/NORTHERN LA ON TUESDAY. PW/S ARE ONCE AGAIN
EXPECTED TO BE ABOVE NORMAL...BUT THE SEA BREEZE SHOULD BE
NON-EXISTENT AGAIN WITH WEST TO NORTHWEST SURFACE WINDS. THESE
FACTORS SHOULD OFFSET EACH OTHER TO BRING NEAR NORMAL POPS...40
PERCENT. WEDNESDAY IS A TRICKY FORECAST. THE ETA INDICATES THE
REMAINS OF AN INVERTED 500 MB TROUGH SITTING OFF THE COAST WHILE THE
UPPER RIDGE REBUILDS JUST NORTH OF THE FORECAST AREA. PW/S ARE
FORECAST TO REMAIN ABOVE NORMAL. A FRONTAL BOUNDARY MAY STALL OUT
JUST NORTH OF THE FORECAST AREA. WILL
CONTINUE WITH HIGH END SCATTERED POPS NEAR THE COAST...BUT LOWER
SOUTHWEST MS TO SLIGHT CHANCE DUE TO DRIER AIR BUILDING IN.
TEMPERATURES MAY REACH NEAR THE HIGHEST OF THE SEASON OVER THE
INLAND ZONES...SO THIS MAY NEED TO BE ADDRESSED IN A LATER
STATEMENT. FOR NOW...HEAT INDICES ARE HIGHLIGHTED IN THE HAZARDOUS
WEATHER OUTLOOK.

THE UPPER RIDGE SHOULD WEAKEN FRIDAY THROUGH SUNDAY WITH CONTINUED
DISTURBANCES MOVING THROUGH THE NORTHWEST FLOW AND POSSIBLY BRUSHING
OUR AREA. WILL MAINTAIN DAILY CHANCES OF SHOWERS AND STORMS THROUGH
THE PERIOD WITH TEMPERATURES RETURNING CLOSER TO NORMAL.

&&

PRELIMINARY POINT NUMBERS...
MCB  73 93 73 95 / 10 40 20 20
BTR  74 93 74 94 / 10 40 20 30
MSY  76 92 77 92 / 10 40 30 50
GPT  75 93 75 92 / 20 40 30 50
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.
&&

22
Hazardous weather outlook, Jul 12, 4:30 PM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
430 PM CDT MON JUL 12 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-131100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST. BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST. CHARLES-ST. HELENA-
ST. JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA-
UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-
WILKINSON-
430 PM CDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON HEAT INDICES OF 99 TO 104 ARE EXPECTED OUTSIDE OF RAIN
AREAS THE REMAINDER OF THIS AFTERNOON. OTHERWISE...ISOLATED TO
SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EARLY EVENING HOURS.
A FEW OF THE STORMS MAY BRIEFLY BECOME SEVERE AND PRODUCE WIND GUSTS
TO 60 MPH ALONG WITH HAIL UP TO NICKEL SIZE...DANGEROUS LIGHTNING
AND TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTERNOON HEAT INDICES FROM 100 TO 105 DEGREES ARE EXPECTED ON
TUESDAY AND HEAT INDICES 105 TO 110 DEGREES ARE POSSIBLE EACH
WEDNESDAY AND THURSDAY. A HEAT INDEX OF 105 DEGREES IS CONSIDERED
THE LEVEL WHERE MANY PEOPLE BEGIN TO EXPERIENCE EXTREME DISCOMFORT
OR PHYSICAL STRESS. OTHERWISE...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED EACH DAY. ISOLATED STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE MAINLY ON TUESDAY AND AGAIN ON FRIDAY AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

In the hours before

Special weather statement, Jul 12, 4:15 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
415 PM CDT MON JUL 12 2004

LAZ061-063-122145-
UPPER JEFFERSON-UPPER PLAQUEMINES-
415 PM CDT MON JUL 12 2004

...STRONG THUNDERSTORMS OVER MARRERO...

AT 410 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER THE MARRERO AREA. THESE STORMS
ARE NEARLY STATIONARY IN MOVEMENT ALTHOUGH A SLIGHT DRIFT TOWARD THE
SOUTH IS POSSIBLE THROUGH 445 PM.

THE PRIMARY THREATS FROM THESE STORMS ARE DANGEROUS CLOUD TO GROUND
LIGHTNING...TORRENTIAL RAINFALL...SMALL HAIL AND WIND GUSTS TO 40
MPH...WHICH MAY DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA...AND CABLE TELEVISION
PROVIDERS FOR LATER STATEMENTS AND POSSIBLE WARNINGS ON THIS CLUSTER
OF THUNDERSTORMS.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 1:49 PM CDTSpecial Marine WarningLIX116 min
Jul 12, 2:16 PM CDTSpecial Marine WarningLIX59 min
Jul 12, 3:30 PM CDTSpecial Marine WarningLIX60 min
Jul 12, 4:40 PM CDTSevere Thunderstorm WarningLIXSaint James, Saint John the Baptist35 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.